[Skip to Navigation]
[Skip to Navigation Landing]
Article
April 1962

The Relationship of Subdural Hematoma to Anticoagulant Therapy

Author Affiliations

NEW YORK
From the Department of Neurology, The Mount Sinai Hospital, New York, and the Section of Neurology, Division of Medicine, Long Island Jewish Hospital, New Hyde Park, N.Y.
U.S. Public Health Service Trainee (Grant No. 478) (Dr. Wiener). Present address: Department of Neurology, Jefferson Medical College, Philadelphia.

Arch Neurol. 1962;6(4):282-286. doi:10.1001/archneur.1962.00450220024004
Abstract

At the present time, hypoprothrombinemia induced by anticoagulant drugs is the most commonly encountered coagulation defect in medical practice.1 The extensive use of anticoagulants in the treatment of thromboembolic and cardiovascular disorders has been accompanied by reports of neurological complications including subarachnoid bleeding, intracerebral hemorrhage, intraspinal hemorrhage, and subdural hematoma.2-9 Although subdural hematoma has been reported least frequently, this study suggests that it occurs more often in relation to anticoagulant therapy than has been realized. As early as 1944, Shleven and Lederer10 presented a patient with uncontrollable hemorrhage after therapy with bishydroxycoumarin who at autopsy was found to have a subdural hematoma in addition to extensive bleeding in other parts of the body. Nathanson, Cravioto, and Cohen11 in 1958 discussed the development of subdural hematomas in 3 patients receiving anticoagulant therapy. Wells and Urrea12 found subdural hematomas in 5 patients out of a group of

×